uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Decision-theoretic justifications for Bayesian hypothesis testing using credible sets
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics.
2014 (English)In: Journal of Statistical Planning and Inference, ISSN 0378-3758, E-ISSN 1873-1171, Vol. 146, 133-138 p.Article in journal (Refereed) Published
Abstract [en]

In Bayesian statistics the precise point-null hypothesis theta=theta(0) can be tested by checking whether theta(0) is contained in a credible set. This permits testing of theta=theta(0) without having to put prior probabilities on the hypotheses. While such inversions of credible sets have a long history in Bayesian inference, they have been criticized for lacking decision-theoretic justification. We argue that these tests have many advantages over the standard Bayesian tests that use point-mass probabilities on the null hypothesis. We present a decision-theoretic justification for the inversion of central credible intervals, and in special case HPD sets, by studying a three-decision problem with directional conclusions. Interpreting the loss function used in the justification, we discuss when tests based on credible sets are applicable. We then give some justifications for using credible sets when testing composite hypotheses, showing that tests based on credible sets coincide with standard tests in this setting. 

Place, publisher, year, edition, pages
2014. Vol. 146, 133-138 p.
Keyword [en]
Bayesian inference, Credible set, Decision theory, Directional conclusion, Hypothesis testing, Three-decision problem
National Category
Mathematics
Identifiers
URN: urn:nbn:se:uu:diva-216025DOI: 10.1016/j.jspi.2013.09.014ISI: 000328593200012OAI: oai:DiVA.org:uu-216025DiVA: diva2:689317
Available from: 2014-01-20 Created: 2014-01-17 Last updated: 2017-12-06Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Thulin, Måns

Search in DiVA

By author/editor
Thulin, Måns
By organisation
Department of Mathematics
In the same journal
Journal of Statistical Planning and Inference
Mathematics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 405 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf